Alert archive / Virginia / Wind Advisories in 2017

Wind Advisory 6, NWS Baltimore/Washington

February 10, 201712 counties in Virginia; Grant County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this wind advisory at Feb 10, 2017, 8:40 PM EST for 12 counties in Virginia; Grant County, Pendleton County, West Virginia. It took effect at Feb 10, 2017, 9:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2017, 8:40 PM EST (01:40 UTC)
In effect from
Feb 10, 2017, 9:00 PM EST
Expired
Feb 11, 2017, 9:00 AM EST
In force
12 hr
Issued by
NWS Baltimore/Washington

Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 136 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 513 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
513 m²/s²
0-3 km storm-relative helicity
755 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS71 KLWX 110140
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
840 PM EST Fri Feb 10 2017


VAZ503-WVZ501-505-110945-
/O.NEW.KLWX.WI.Y.0006.170211T0200Z-170211T1400Z/
Western Highland-Western Grant-Western Pendleton-
Including the cities of Hightown, Bayard, Mount Storm, 
and Riverton
840 PM EST Fri Feb 10 2017

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY...

The National Weather Service in Baltimore MD/Washington has
issued a Wind Advisory...which is in effect until 9 AM EST
Saturday.

* Timing...Beginning between 9pm and midnight. Ending soon after
  sunrise.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 to 55 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles.

&&

$$

HTS
2 follow-up statements
165 
WWUS71 KLWX 110720
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
220 AM EST Sat Feb 11 2017

VAZ504-507-508-WVZ502-506-111400-
/O.EXA.KLWX.WI.Y.0006.000000T0000Z-170211T1400Z/
Eastern Highland-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Eastern Grant-Eastern Pendleton-
Including the cities of Monterey, Big Meadows, Wintergreen, 
Petersburg, Brandywine, Franklin, Oak Flat, Ruddle, 
and Sugar Grove
220 AM EST Sat Feb 11 2017

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

The National Weather Service in Baltimore MD/Washington has
issued a Wind Advisory...which is in effect until 9 AM EST this
morning.

* Timing...Through early this morning. 

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 to 55 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles.

&&

$$

VAZ503-WVZ501-505-111400-
/O.CON.KLWX.WI.Y.0006.000000T0000Z-170211T1400Z/
Western Highland-Western Grant-Western Pendleton-
Including the cities of Hightown, Bayard, Mount Storm, 
and Riverton
220 AM EST Sat Feb 11 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* Timing...Beginning between 9pm and midnight. Ending soon after 
  sunrise.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 to 55 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles.

&&

$$
930 
WWUS71 KLWX 111348
NPWLWX

URGENT - WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
848 AM EST Sat Feb 11 2017


VAZ503-504-507-508-WVZ501-502-505-506-111500-
/O.EXP.KLWX.WI.Y.0006.000000T0000Z-170211T1400Z/
Western Highland-Eastern Highland-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Western Grant-Eastern Grant-
Western Pendleton-Eastern Pendleton-
Including the cities of Hightown, Monterey, Big Meadows, 
Wintergreen, Bayard, Mount Storm, Petersburg, Riverton, 
Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
848 AM EST Sat Feb 11 2017

...WIND ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Winds are diminishing.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Feb 10, 3:05 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 10, 3:05 PM EST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EST Fri Feb 10 2017

.SYNOPSIS...
High pressure will slide east of the area tonight. A warm front
will push north into the region Saturday. A cold front will then
cross the region late Sunday. Low pressure will rapidly
strengthen near New England Sunday night and Monday. High
pressure will briefly return Tuesday. Another cold front may
arrive by Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Current surface analysis shows high pressure over the Southeast
US and a weak low pressure near International Falls, with a warm
front extending southeast from the low to near St. Louis. Warm
advection/isentropic lift aloft well ahead of this warm front
has produced plenty of cloud cover across the region this
afternoon. Some flurries are reaching the ground in the
Shenandoah Valley, and this may continue eastward across the
metro into early this evening. Do not expect accumulations at
this time but certainly a dusting is not impossible in spots.

Warm advection will continue through the night as the warm front
lifts northeast across the region. Some showers are possible
along the Allegheny Front later on as temperatures rise above
freezing overnight. Low level winds will remain relatively light
but strong low level jet may produce winds close to 40 knots
above 2500 feet. Given strong inversion think that any wind
advisory conditions in the higher terrain will be too limited to
warrant a wind advisory. Lows tonight will be fairly similar to
current temps as readings are mostly steady or slowly rising.

Warm advection continues Saturday as the weak low passes north
of the region. Temperatures should soar as some sun breaks
through the clouds and we return to the 60s in much of the
region by afternoon. Any showers should be confined to the
Allegheny Front. Low level jet should diminish so winds on the
higher terrain will relax through the day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Cold front pushing southeast from the weak low passing to our
north on Saturday will stall just to the northwest on Saturday
night as another wave of low pressure develops over the Midwest.
This wave will then ride the front east-northeast towards New
England where it will rapidly deepen just off the coast Sunday
night. As this occurs, mild air will remain in place through
Sunday morning, with lows well above freezing Saturday night and
highs returning to the 60s across much of the area again on
Sunday. However, with the front moving across the area later in
the day, showers will become increasingly likely. After the
front moves through late in the day, temps will fall and the
wind will rapidly increase. As the low pressure rapidly
intensifies to our northeast, the pressure gradient will
steepend dramatically and low level winds will rapidly increase.
With cold air advection keeping the low levels mixed, some
guidance suggests that we could see gusts up to 50 knots
overnight Sunday, though given the likelyhood that an inversion
will try to develop under the cover of darkness, have capped
gusts at 40-45 knots overall. Will need to monitor this closely
over the next few shifts in case a high wind watch is
necessary. Showers will end behind the cold front except along
the Alleghany Front, where they will turn to snow late at night.
Lows will return closer to normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong low pressure east of New England continues to deepen
early Monday as high pressure builds in from the west. The tight
pressure gradient in a cold air advection regime likely results
in strong wind gusts and decent mixing especially after
daybreak Monday. Latest model guidance is in decent agreement on
45-50+ knots at 3-5 kft feet and it is within the realm of
possibility some gusts near that strength reach the surface.

Upslope snow showers are likely Monday in favorable northwest
flow off the Great Lakes as well, though those should wane
through the day as high pressure builds overhead. Winds should
gradually subside Monday evening.

Another clipper system looks to pass to the north of the region
Wednesday into Thursday as a southern stream low passes to the
south. Phasing between these two systems is negligible in most
of the latest guidance suggesting a largely dry, cold and breezy
pattern, but given ridging both over western NOAM and
Greenland, will need to monitor for a possibly slightly more
amplified pattern evolution late next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR thru Saturday night, then chance of sub-VFR Sunday as a cold
front brings showers to the region. Winds shifting to a more
southerly direction tonight and Saturday, generally less than 20
knots even in gusts. Winds will stay fairly light early Sunday
but rapidly increase Sunday night, when gusts above 40 knots
looking more likely from the NW. VFR should return Sunday
night.

VFR expected Mon-Tue. NWLY flow 15-25 kts gusts 35-40 kts Mon
diminishing to around 10 kts Mon night-Tue and becoming WLY.

&&

.MARINE...
SCA for southerly channelling tonight as warm front moves across
the region. Winds relax during the day tomorrow as front pushes
further north away from the region. Sub SCA Saturday night as a
front stalls just to the north, then NWrly gales look likely
late Sunday and Sunday night, perhaps even some storm force
winds, as a powerful storm develops near New England.

Strong NW winds expected at least the first half of Monday
between strong low pressure to the northeast and high pressure
to the west to at least gale strength, with low confidence of a
few gusts near storm force as well. Winds diminish as high
pressure moves overhead late Monday into Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 PM this evening to noon EST
     Saturday for ANZ531>534-537-539>541-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...DFH
AVIATION...RCM/DFH
MARINE...RCM/DFH
Hazardous weather outlook, Feb 10, 6:37 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
637 PM EST Fri Feb 10 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
637 PM EST Fri Feb 10 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Gale Warning will likely be needed for the waters late Sunday
night through Monday. A Storm Warning will be possible. On land,
a Wind Advisory may be needed for the area late Sunday night
through Monday. Wind gusts around 55 mph are possible during this
time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
637 PM EST Fri Feb 10 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Advisory may be needed Sunday night through Monday. Wind
gusts around 55 mph are possible during this time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:23 AM ESTGale WarningLWX38 hr
Feb 11, 9:23 AM ESTSmall Craft AdvisoryLWX33 hr
Feb 11, 2:22 PM ESTHigh Wind WatchLWXAlbemarle, Amherst, Arlington, Augusta, Fairfax, Greene and 15 more13 hr

Nearby

Wind Advisories in Virginia, 2017Wind Advisories in West Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.